Need help breaking free from addiction?
1-888-993-3112
Call 24/7 for treatment options. Who Answers?

Are These Withdrawal Symptoms? (Prescription Drugs)

Question:

I have some serious problems right now and need an opinion and some help. This all started 4 years ago when at the age of 22 I was diagnosed with ADHD and was given Adderal. About six months later I had to be put on sleeping medication (Ambien). Then about a year later I got depressed and I was given Lexapro. And since then I have been taking the following: Lexapro – 20mg for 4 years Xanax – 2 mg for 4 years Zyprexa – 20 mg for 3 years Seroquel 600mg for 3 years Adderal 60mg for 3 years then quit Focalin 40mg for 1 year Ambien CR 12.5mg 1 year or whenever it came out with a regular 10mg tablet at night Three weeks ago I got off of everything but Focalin, Lexapro, and Ambien. I did my best to lower the doses of everything but I hope what I am experiencing is withdrawal from these meds. The day I took my last 5mg Zyprexa I started having weird feelings that ghost are around me and touching me. It has gotten worse pretty much every day since. Two weeks into this I finally told my parents because I couldn’t take it alone anymore. Just to touch on what was happening a little more, I felt like these things around me were touching me and trying to pull me and I kept dropping stuff and I had what felt like uncontrollable arm and leg movements all day and they got worse at night. I went to my doctor a week ago and he told me to stop taking the Focalin, which I hadn’t taken for a week anyway, and put me on the following: All at night: Geodon 80mg Lexapro 20mg Ativan 2mg (3 at night) I guess I hope I am going through withdrawal but I need an honest and educated opinion. My doctor said there is no way that I am having withdrawal from Zyprexa, but from all I have read he has to be wrong. On a positive note I have lost 25 lbs. of the 80 that I gained when I started taking Zyprexa. PLEASE HELP

This Disclaimer applies to the Answer Below
  • Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
  • Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Answer:


I really cannot give you the advice and reassurance you’d like to have, not being your doctor and not being the sort of doctor who could best make sense of your case: e.g., a psychiatrist. Being a psychologist, I’m quite familiar with the effects of various psychiatric medications and how they are used, but not qualified or in any way licensed to prescribe or advise regarding them. That much understood, I can share my reaction to your letter, and hope that you find it helpful.

You’re on quite a cocktail of medications there. Variously, you’re on or have been on: stimulant medication (Adderal & Focalin, both of which are prescribed for ADHD), sleeping medication (Ambien), anti-anxiety medication (Xanax), anti-psychotic medications (e.g., Seroquel, Zyprexa, Geodon) and anti-depressants (e.g., Lexapro). A few of these medications are known to be habit-forming, including the stimulants and the anti-anxiety meds, and withdrawal effects have been reported with regard to Ambien, which means it can be habit forming too. The anti-depressants are a mixed bag with some people reporting withdrawal symptoms, but others not, and also some of them are more prone to it than others. The anti-psychotics have many side effects but are typically not considered habit-forming. This is considering these medications one at a time, but you are taking them as a cocktail, so their combined effects have to be taken into account. I can’t say what those combined effects might be, except to say that interaction effects can occur. So – you have been on habit forming medications, but this is not enough to say definitively whether your ghosts are withdrawal effects.

The heart of your question has to do with side effects you’ve experienced while coming off medications. You report experiencing ghosts who touch you, physical coordination difficulties and limb movement problems. While the later two symptoms pretty much speak for themselves, I wonder if the first might be best described as tactile (touch) hallucinations.

The only diagnoses you’ve reported in your letter are ADHD and Depression. While anti-psychotic medications are often used to help treat depression, it is typically the more complicated depression presentations that require them. Your prescriptions for Zyprexa, Seroquel Geodon suggest that you may have experienced some psychotic symptoms in the past, or perhaps some loose cognition accompanied by mood symptoms, or perhaps even something bipolar-ish in nature. Impossible to say, but the presence of these medications and the typical reasons they can be prescribed raise the question: have you experienced hallucinations, either verbal/auditory or touch/tactile before? If you have, then the question has to be asked, is your experiencing the ghosts touching you a side effect of coming off a medication, or the reemergence of some psychotic hallucination-generating process that was pre-existing? I can’t answer that question, but it is worth considering.

As an aside, you say that you attempted to come off the medications but don’t say whether your doctor approved of your coming off the medications. I’m concerned that you know it can be dangerous to come off some medications without medical supervision. I completely appreciate that you might be feeling overwhelmed and taken over by the number of prescriptions you’ve been on, and sympathize with your desire to be free of them. But it is important that you take steps to alter your medications only under the supervision of a physician, and in this case, a specialist mental health doctor (e.g., a psychiatrist). Your case appears too complex to be adequately supervised by a non-specialist. Being free of medication is not a prize if it is accompanied by unnecessary danger.

Realistically, the answers you want can only be provided by a qualified psychiatrist, or possibly a clinical pharmacologist who has specialized in psychiatric medications (folks like that tend to work at psychiatric hospitals). If you are not trusting in the wisdom of your present doctor (and that is okay if you are), then by all means see if you can seek out a different doctor with whom you can go over all of your diagnoses and symptoms, and the medications that have been prescribed to address these symptoms and arrive at a second (or third) opinion. If you can find a doctor skilled in poly-pharmacy (what happens when multiple medications are given at once), all the better. I’m sorry that I can’t be more helpful, but this is complicated and very individualized stuff that really requires intimate knowledge of your particular case and highly specialized training that I do not possess.

More "Ask Dr. Dombeck" View Columnists

Close

Call the Helpline Toll-FREE

To Get Treatment Options Now.

1-888-993-3112 Who Answers? 100% Confidential

Get Help For You or a Loved One Here...

Click Here for More Info.

Close

Call The Toll-FREE Helpline 24/7 To Get Treatment Options Now.

100% Confidential
Get Treatment Options From Your Phone... Tap to Expand